×

A modification of the Kontsevich-Zagier conjecture on periods. (Une version relative de la conjecture des périodes de Kontsevich-Zagier.) (French. English summary) Zbl 1408.32016

The class of algebraic numbers is too narrow to include many common mathematical constants, while the set of transcendental numbers is not countable, and its members are in general not computable. Periods, which are complex numbers constructed from algebraic objects, form a suitable enlargement, which remains computable, and at the same time contains many interesting numbers. Among them are, at least conjecturally [P. Deligne, Proc. Symp. Pure Math. 33, 313–346 (1979; Zbl 0449.10022)], the special \(L\)-values of motivic \(L\)-functions.
Theorem 1.8, the main result of this article, is equivalent to a relative version of the period conjecture of M. Kontsevich and D. B. Zagier as stated in [“Periods”, in: Mathematics unlimited – 2001 and beyond. Berlin: Springer. 771–808 (2001; doi:10.1007/978-3-642-56478-9_39), §4.1].
More precisely, let \(\overline{\mathbb D}{}^n=\{ z=(z_1,\dots ,z_n) \in \mathbb C^n:|z_i| \leq 1\}\) be the closed polydisc of radius one. Let \(f_r=f_r(z)\) be a holomorphic function defined on an open neighbourhood of \(\overline{\mathbb D}{}^n\). Let \(F=F_z(\varpi) = \sum_{r \gg -\infty} f_r(z) \varpi^r\) be a formal series in the variable \(\varpi\). Integrating the series on the real cube \([0,1]^n\) yields a Laurent series \(\int_{[0,1]^n} F = \int_{[0,1]^n} F_z(\varpi) \,\, dz\). When \(F\) is algebraic then \(\int_{[0,1]^n} F\) is a series of periods. The main goal of this article is to determine the algebraic series \(F\) such that \(\int_{[0,1]^n} F=0\) which provides information about the transcendence properties of the series of periods.
Theorem 1.8 confirms that a linear or even algebraic relationship between series of periods is always due to an ‘almost-algebraic’ relationship. In this sense it delivers a transcendence result for series of periods. Though the announcement of the theorem is relatively elementary, the proof relies on a number of heavy machineries from motivic cohomology theory and neighbouring branches. It is unknown whether a more elementary proof of Theorem 1.8 can be obtained.

MSC:

32G20 Period matrices, variation of Hodge structure; degenerations
11J81 Transcendence (general theory)
11F67 Special values of automorphic \(L\)-series, periods of automorphic forms, cohomology, modular symbols
14F42 Motivic cohomology; motivic homotopy theory

Citations:

Zbl 0449.10022
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] J. Ayoub, Les Six Opérations de Grothendieck et le Formalisme des Cycles Évanescents dans le Monde Motivique. I, Paris: Math. Soc. France, 2007, vol. 314. · Zbl 1146.14001
[2] J. Ayoub, Les Six Opérations de Grothendieck et le Formalisme des Cycles Évanescents dans le Monde Motivique. II, Paris: Math. Soc. France, 2007, vol. 315. · Zbl 1153.14001
[3] J. Ayoub, ”Note sur les opérations de Grothendieck et la réalisation de Betti,” J. Inst. Math. Jussieu, vol. 9, iss. 2, pp. 225-263, 2010. · Zbl 1202.14018 · doi:10.1017/S1474748009000127
[4] J. Ayoub, Motifs des variétés analytiques rigides. · Zbl 1333.14001
[5] J. Ayoub, ”L’algèbre de Hopf et le groupe de Galois motiviques d’un corps de caractéristique nulle, I,” J. reine angew. Math., vol. 693, pp. 1-149, 2014. · Zbl 1299.14020 · doi:10.1515/crelle-2012-0089
[6] J. Ayoub, ”L’algèbre de Hopf et le groupe de Galois motiviques d’un corps de caractéristique nulle, II,” J. Reine angew. Math., vol. 693, pp. 151-226, 2014. · Zbl 1299.14022 · doi:10.1515/crelle-2012-0090
[7] J. Ayoub, ”Erratum à L’algèbre de Hopf et le groupe de Galois motiviques d’un corps de caractéristique nulle, II,” J. Reine angew. Math., vol. 693, p. e1-e2, 2014. · Zbl 1299.14021 · doi:10.1515/crelle-2013-0018
[8] A. Borel, P. -P. Grivel, B. Kaup, A. Haefliger, B. Malgrange, and F. Ehlers, Algebraic \(D\)-modules, New York: Academic Press, 1987, vol. 2. · Zbl 0642.32001
[9] D. Cisinski and F. Déglise, ”Local and stable homological algebra in Grothendieck abelian categories,” Homology, Homotopy Appl., vol. 11, iss. 1, pp. 219-260, 2009. · Zbl 1175.18007 · doi:10.4310/HHA.2009.v11.n1.a11
[10] P. Deligne, Équations Différentielles à Points Singuliers Réguliers, New York: Springer-Verlag, 1970, vol. 163. · Zbl 0244.14004 · doi:10.1007/BFb0061194
[11] P. Deligne, ”Catégories tannakiennes,” in The Grothendieck Festschrift, Vol. II, Birkhäuser, Boston, 1990, vol. 87, pp. 111-195. · Zbl 0727.14010
[12] V. Voevodsky, A. Suslin, and E. M. Friedlander, Cycles, Transfers, and Motivic Homology Theories, Princeton, NJ: Princeton Univ. Press, 2000, vol. 143. · Zbl 1021.14006 · doi:10.1515/9781400837120
[13] A. Grothendieck, ”On the De Rham cohomology of algebraic varieties,” Inst. Hautes Études Sci. Publ. Math., vol. 29, iss. 29, pp. 95-103, 1966. · Zbl 0145.17602 · doi:10.1007/BF02684807
[14] A. Grothendieck and J. Dieudonné, ”Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I,” Inst. Hautes Études Sci. Publ. Math., vol. 11, pp. 5-167, 1961. · Zbl 0118.36206 · doi:10.1007/BF02684778
[15] A. Grothendieck and J. Dieudonné, ”Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas, Quatrième partie,” Inst. Hautes Études Sci. Publ. Math., vol. 32, pp. 1-361, 1967. · Zbl 0153.22301
[16] M. Kontsevich and D. Zagier, ”Periods,” in Mathematics Unlimited-2001 and Beyond, New York: Springer-Verlag, 2001, pp. 771-808. · Zbl 1039.11002
[17] F. Lecomte and N. Wach, ”Le complexe motivique de De Rham,” Manuscripta Math., vol. 129, iss. 1, pp. 75-90, 2009. · Zbl 1190.14020 · doi:10.1007/s00229-008-0248-x
[18] M. Levine, ”Mixed motives,” in Handbook of \(K\)-Theory. Vol. 1, 2, New York: Springer-Verlag, 2005, pp. 429-521. · Zbl 1112.14020 · doi:10.1007/3-540-27855-9_10
[19] M. Levine, ”Smooth motives,” in Motives and Algebraic Cycles, Amer. Math. Soc., Providence, RI, 2009, vol. 56, pp. 175-231. · Zbl 1183.14016
[20] C. Mazza, V. Voevodsky, and C. Weibel, Lecture Notes on Motivic Cohomology, Providence, RI: Amer. Math. Soc., 2006, vol. 2. · Zbl 1115.14010
[21] O. Röndigs and P. A. Østvaer, ”Modules over Motivic cohomology,” Adv. Math., vol. 219, iss. 2, pp. 689-727, 2008. · Zbl 1180.14015 · doi:10.1016/j.aim.2008.05.013
[22] . J-P. Serre and J. Tate, ”Good reduction of abelian varieties,” Ann. of Math., vol. 88, pp. 492-517, 1968. · Zbl 0172.46101 · doi:10.2307/1970722
[23] V. Voevodsky, ”Cancellation theorem,” Doc. Math., pp. 671-685, 2010. · Zbl 1202.14022
[24] V. Voevodsky, ”Motives over simplicial schemes,” J. K-Theory, vol. 5, iss. 1, pp. 1-38, 2010. · Zbl 1194.14029 · doi:10.1017/is010001030jkt107
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.